Stefan Russmann, MD; Bernhard H. Lauterburg, MD; Arthur Helbling, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Russmann S, Lauterburg BH, Helbling A. Kava Hepatotoxicity. Ann Intern Med. 2001;135:68-69. doi: 10.7326/0003-4819-135-1-200107030-00036
Download citation file:
Published: Ann Intern Med. 2001;135(1):68-69.
TO THE EDITOR:
Phytotherapeutic preparations for sleep and anxiety disorders that contain kava-lactones are available over the counter in many countries. A 33-year-old woman took the drug Laitan (Schwabe Pharma AG, Kuessnacht, Switzerland) (210 mg of kava-lactones daily) for 3 weeks. The patient reported intake of no other drugs except the homeopathic medication Exsepta (Tentan AG, Rothrist, Switzerland). Two months later, she restarted use of the kava preparation. After another 3 weeks, 1 day after intake of 60 g of alcohol, she developed malaise, loss of appetite, and jaundice. Levels of aminotransferases, bilirubin, and alkaline phosphatase were elevated 60-, 15- and 3-fold, respectively (aspartate aminotransferase, 40.8 µkat/L [2450 U/L]; alanine aminotransferase, 40.5 nkat/L [2430 U/L]; total bilirubin, 399 µmol/L [23 mg/dL]; alkaline phosphatase, 4.98 µkat/L [299 U/L]). Prothrombin time was normal. Tests for autoantibodies and results of viral serologic tests were negative, except for low titers of Epstein–Barr virus IgM. Liver biopsy showed infiltrated portal tracts, bridging necroses, destruction of interlobular bile ducts, and canalicular cholestasis (Figure). Liver enzyme levels returned to normal within 8 weeks after withdrawal of Laitan. A lymphocyte transformation test (1) performed after recovery indicated strong and concentration-dependent T-cell reactivity to Laitan (stimulation index, 13.2) but not Exsepta. Phenotyping of cytochrome P4502D6 activity with debrisoquine showed that the patient was a poor metabolizer. We also performed phenotyping in a patient who had had positive results on a rechallenge test (3) and found that she was a poor metabolizer of debrisoquine. Since the local prevalence of CYP2D6 deficiency is 9% (4), the probability that two consecutive patients are deficient is less than 0.01%.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only